Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 36, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 7:31 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 7:31 PM CDT (00:31 UTC)
- Expired
- May 11, 2023, 8:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Rawlins County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 51 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
662
WFUS53 KGLD 120031
TORGLD
KSC153-193-120100-
/O.NEW.KGLD.TO.W.0036.230512T0031Z-230512T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
731 PM CDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Thomas County in northwestern Kansas...
South central Rawlins County in northwestern Kansas...
* Until 800 PM CDT.
* At 731 PM CDT, a confirmed tornado was located over Levant, moving
north at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado 5 miles southwest of
Colby.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Colby around 740 PM CDT.
This includes Interstate 70 in Kansas between mile markers 43 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3934 10109 3934 10127 3966 10120 3956 10093
TIME...MOT...LOC 0031Z 199DEG 24KT 3937 10116
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
TT1 follow-up statement
677
WWUS53 KGLD 120058
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
758 PM CDT Thu May 11 2023
KSC153-193-120108-
/O.EXP.KGLD.TO.W.0036.000000T0000Z-230512T0100Z/
Thomas KS-Rawlins KS-
758 PM CDT Thu May 11 2023
...THE TORNADO WARNING FOR NORTHWESTERN THOMAS AND SOUTH CENTRAL
RAWLINS COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Kansas.
LAT...LON 3934 10109 3934 10127 3966 10120 3956 10093
TIME...MOT...LOC 0058Z 199DEG 24KT 3954 10108
$$
KMKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 6:34 PM CDT, 57 minutes earlier.
Area forecast discussion, May 11, 6:34 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Goodland KS 534 PM MDT Thu May 11 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 11 2023 Latest upper air analysis shows a closed low over Southeast CO. Ahead of the closed low was a corridor of rainfall. The corridor was moving northeast while the storms themselves were moving northwest. The environment is becoming very favorable for tornadoes to form. However the environment is too stable for large hail or damaging winds to form. The tornado threat will increase through the afternoon as storms form over the eastern part of the forecast area. Early this evening another round of rainfall will move in from the southwest ahead of the closed low. Depending on where these storms are located with respect to the storm relative helicity will depend on whether they will continue to have a threat for tornadoes. The current HREF data shows the better SRH is ahead of the rain activity. If this holds, the threat for tornadoes should be lower with this round in the evening. More rainfall may move through overnight as the closed low moves through. Since this round will be so close to the center of the closed low, tornado development cannot be ruled out. This round should be out of the forecast area by sunrise Friday. Friday the closed low will move north of the forecast area. As it departs there may be some rain activity wrapping around the back of the closed low over the north part of the forecast area. Since models are usually too fast with the speed of closed lows, wouldn't be surprised if rainfall chances linger around longer tomorrow than currently forecast. Friday night there may be a chance for rain over the far northern part of the forecast area as the closed low departs. .LONG TERM...(Saturday through Thursday) Issued at 210 PM MDT Thu May 11 2023 This part of the forecast continues to be rather blan. The upper level pattern has no discernible features aside from the two ridges over the Pacific Northwest and the Southeast. Because of this weak upper level pattern, have low confidence in the chances for rainfall that are forecast. The GEFS and ECMWF both have rather low chances for rainfall too, which makes sense given the weak upper level flow. Both of these ensembles actually have the better chances for rainfall south of the forecast area. Temperatures will gradually warm through the period as the ridge to the west slowly builds onto the Plains. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 532 PM MDT Thu May 11 2023 VFR to IFR conditions forecast for the TAFs. Main threat will be the immediate storm activity near or over both sites. Moderate to heavy rainfall is expected with these storms. Once the storms clear there may be an hour or so of scattered to isolated storm activity. After that IFR clouds move in, lasting into Friday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 11, 12:30 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 11, 6:48 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 5 SSW WALLACE 38.85N 101.65W
05/11/2023 E1.25 INCH WALLACE KS PUBLIC
SOCIAL MEDIA REPORT WITH VIDEO.
&&
KAKLocal storm report, May 11, 7:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 14 NNE WALLACE 39.11N 101.54W
05/11/2023 WALLACE KS TRAINED SPOTTER
SPOTTER REPORTED TORNADO 15 MILES SOUTH OF
EDSON.
&&
KAKLocal storm report, May 11, 7:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD BENKELMAN 40.05N 101.54W
05/11/2023 DUNDY NE EMERGENCY MNGR
VIDEO OF WATER RUNNING DOWN THE ROAD ABOUT 6
TO 12 INCHES DEEP.
&&
KAKSpecial weather statement, May 11, 7:08 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
608 PM MDT Thu May 11 2023
COZ092-120045-
Cheyenne County CO-
608 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of southeastern
Cheyenne County in east central Colorado through 645 PM MDT...
At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cheyenne Wells, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cheyenne Wells.
This includes Highway 385 between mile markers 136 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado.
&&
LAT...LON 3862 10257 3894 10239 3880 10210 3861 10228
3861 10255
TIME...MOT...LOC 0008Z 210DEG 21KT 3864 10242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, May 11, 7:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 2 WSW PAGE CITY 39.08N 101.19W
05/11/2023 E1.00 INCH LOGAN KS TRAINED SPOTTER
SPOTTER REPORTED ONE INCH HAIL.
&&
KAKLocal storm report, May 11, 7:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL WINONA 39.06N 101.24W
05/11/2023 E0.50 INCH LOGAN KS TRAINED SPOTTER
SPOTTER REPORTS 0.25-0.5 INCH HAIL, NOT A
LOT BUT SOME.
&&
CAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:10 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 50 min |
| May 11, 7:17 PM CDT | Tornado Warning | GLD | Logan, Thomas | 31 min |
| May 11, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 29 min |
| May 11, 8:06 PM CDT | Special Weather Statement | GLD | Thomas | 39 min |
| May 11, 8:07 PM CDT | Special Weather Statement | GLD | Graham | 23 min |
| May 11, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 61 min |
| May 11, 8:25 PM CDT | Special Weather Statement | GLD | Norton | 20 min |
| May 11, 8:26 PM CDT | Special Weather Statement | GLD | Thomas | 19 min |
| May 11, 9:11 PM CDT | Special Weather Statement | GLD | Decatur | 34 min |
| May 11, 9:47 PM CDT | Special Weather Statement | GLD | Decatur | 28 min |
| May 11, 10:49 PM CDT | Special Weather Statement | GLD | Norton | 11 min |
| May 11, 10:57 PM CDT | Special Weather Statement | GLD | Decatur | 18 min |
| May 12, 1:45 AM CDT | Special Weather Statement | GLD | Rawlins | 45 min |
| May 12, 2:30 AM CDT | Special Weather Statement | GLD | Rawlins | 45 min |
| May 12, 3:21 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 6 hr |
| May 12, 4:02 AM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| May 12, 8:59 AM CDT | Areal Flood Warning | GLD | Rawlins, Thomas | 33 hr |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.